Lightning, Middlesex
- When
- July 21, 1:30 PM EST
- Where
- Middlesex County, Bedford
- Property damage
- $215,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Early in the afternoon, simultaneous lightning strikes in Bedford ignited two fires which caused considerable damage. A 30- by 60-foot barn used for storage at the Bedford Village Inn was struck by lightning and caused about $200,000 in damage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms brought damaging winds, large hail, and frequent lightning strikes to the Mass Turnpike corridor.Early in the afternoon, simultaneous lightning strikes in Bedford ignited two fires which caused considerable damage. A 30- by 60-foot barn used for storage at the Bedford Village Inn was struck by lightning and caused about $200,000 in damage. Lightning also struck a house on Nashua Drive which caused about $15,000 in damage. There were no injuries in either case.Later that afternoon, however, seven youths and two adults were injured when lightning struck a tree they were near at a church in Worcester, according to media and police reports. The impact of the lightning bolt knocked everyone to the ground, with many of the injured receiving burns on their necks and legs. Lightning also struck a house on Pleasant Street in Leicester, causing about $50,000 in damage.As thunderstorms entered eastern Massachusetts, they produced significant wind damage in Middlesex County. In Belmont, straight-line winds estimated near 60 mph snapped about 25 trees and 7 telephone poles in half. One tree fell onto a house near the intersection of Somerset Street and Wellington Lane. Most of the tree damage occurred just southwest of that location on Concord Avenue, just northwest of the town center. Large trees and wires were also brought down in Medford, and large branches, wires, and telephone poles were downed in Somerville.Other severe thunderstorms then affected the area from Ludlow to Palmer in Hampden County, where penny size hail was reported, along with downed trees and power lines. North Main Street in Palmer was blocked at Roosevelt Street by a large tree that also brought down wires. Three trees fell by Burgundy Brook Farm on Palmer Road, temporarily blocking the roadway. Another tree fell on a house on Calkins Road.Damage was also reported in parts of central and eastern Massachusetts. Wires were brought down by thunderstorm winds on Howard Street in Northborough. In Arlington, multiple 4- to 6-inch diameter branches were downed on Massachusetts Avenue. Tree limbs fell onto a car in West Arlington. In Braintree, one tree and several power lines were brought down on Washington Street. Tree limbs were brought down in Hull, and wires were downed on Washington Street in Quincy. Thunderstorm winds also brought down several large limbs in Monson later that evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 21, 1:05 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
205 PM EDT FRI JUL 21 2006
.MESOSCALE UPDATE 2...
SHOWERS/THUNDERSTORMS CONTINUE TO FOCUS NEAR PSEUDO-WARM FRONTAL
BOUNDARY EXTENDING ACROSS SOUTHERN NH...AS WELL AS NEAR TROUGH/WEAK
FRONT OVER HUDSON VALLEY BACK INTO CATSKILLS AND POCONOS. SO FAR
NOTHING HAS BEEN ABLE TO GET VERY STRONG...AS MAIN FORCING REMAINS
WELL W OF NEW ENGLAND.
AIRMASS REMAINS UNSTABLE WITH SURFACE BASED LIFTED INDICES -2 TO -4
OVER MUCH OF REGION AND AS LOW AS -6 IN WESTERN MA. THERE SEEMS TO
BE DECENT MOISTURE CONVERGENCE JUST ABOUT EVERYWHERE...NO SURPRISE
GIVEN DEWPOINTS RISING INTO LOWER 70S ESPECIALLY S OF MASS PIKE...
SO WE SHOULD SEE SHOWERS/STORMS POP JUST ABOUT ANYWHERE IN NEXT 1 TO
3 HOURS AS FAR SE AS PROVIDENCE AND BOSTON. HOWEVER ACTIVITY SHOULD
BE MORE NUMEROUS NW OF A HARTFORD...WORCESTER...BOSTON LINE AND MORE
ISOLATED ALONG AND TO SE.
FARTHER UPSTREAM...ACTIVITY HAS REALLY TAKEN OFF IN NE PA AND NJ AND
IS HEADING INTO SE NY. 12Z NAM...WHICH TENDS TO BE A GOOD PERFORMER
IN ENVIRONMENTS FEATURING WEAK FORCING...INDICATES THIS SHOULD BE
OUR MAIN PLAYER LATE THIS AFTERNOON AND EARLY THIS EVENING...AS IT
REACHES WESTERN MA...NORTHERN CT AND PERHAPS RI.
WE CONTINUE TO FAVOR PULSE TYPE STORMS GIVEN WEAK WIND FIELDS
ALOFT...WHICH WOULD BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND
HAIL AS CORES COLLAPSE. WE HAVE BEEN TALKING ABOUT POTENTIAL FOR WET
MICROBURSTS GIVEN PLENTIFUL LOW LEVEL MOISTURE AND HIGH DEWPOINTS.
OF COURSE THAT ALSO MEANS WE NEED TO WATCH FOR HEAVY RAINFALL...AS
TRAINING OF STORMS WOULD POSE A FLOOD THREAT.
POINT SOUNDINGS INDICATE FREEZING LEVEL IS NEAR 14000 FT WITH -20C
NEAR 25500 FT...SO THOSE WILL BE USED FOR WARNING THRESHOLDS TODAY
/60-65 DBZ THROUGH FREEZING LEVEL AND 55 DBZ THROUGH -20C LEVEL/.
JWD
&&
.SHORT TERM /TONIGHT THROUGH SAT/...
COMING SOON.
&&
.LONG TERM /SAT NIGHT THROUGH FRI/...
COMING SOON.
&&
.AVIATION...
COMING SOON.
&&
.MARINE...
COMING SOON.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY FOR MAZ020-022>024 UNTIL 6 PM FRIDAY.
NH...NONE.
RI...HIGH SURF ADVISORY FOR RIZ006>008 UNTIL 6 PM FRIDAY.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR
ANZ232-233-235-237 UNTIL 1 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ250 UNTIL 4 PM
FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ254-255 UNTIL 4 AM SATURDAY.
&&
MESO..JWD
SHORT TERM/AVIATION...FRANK
LONG TERM...KJCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 703 AM EDT FRI JUL 21 2006 ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015- RIZ001>008-221115- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY- BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-HARTFORD CT- TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA- NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA- EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA- EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA- BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 703 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...MOST OF MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE... RHODE ISLAND...AND THE MASSACHUSETTS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A HIGH SURF ADVISORY IS IN EFFECT FOR THE SOUTH COASTS OF RHODE ISLAND AND MASSACHUSETTS. RIP CURRENTS WILL CONTINUE TO BE A THREAT. PLEASE REFER TO THE LATEST COASTAL HAZARD MESSAGE /KBOXCFWBOX/ FOR MORE INFORMATION. SCATTERED STRONG...TO POSSIBLY SEVERE...THUNDERSTORMS MAY OCCUR THIS AFTERNOON AND EVENING...MAINLY NORTHWEST OF BOSTON AND PROVIDENCE AND ESPECIALLY ACROSS SOUTHWEST NEW HAMPSHIRE AND WESTERN MASSACHUSETTS. THE POTENTIAL EXISTS FOR DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS AN INCREASING THREAT OF HEAVY RAIN ACROSS SOUTHERN NEW ENGLAND AS A COLD FRONT STALLS ACROSS OUR REGION. THIS MAY LEAD TO WIDESPREAD FLOODING. PLEASE REFER TO THE LATEST FLOOD POTENTIAL STATEMENT /KBOXESFBOX/ FOR MORE INFORMATION. FLOOD WATCHES MAY BE ISSUED LATER TODAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED TODAY IN SUPPORT OF TROPICAL STORM BERYL. ALTHOUGH BERYL HAS ALREADY PASSED OUR REGION...SPOTTERS ARE REQUESTED TO PROVIDE REPORTS FROM THE PAST 24 HOURS OF... * WIND DAMAGE OR MEASURED WIND SPEEDS OF 40 MPH OR GREATER * BEACH EROSION OR RIP CURRENTS SPOTTER ACTIVATION IS ALSO REQUESTED FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...PARTICULARLY ACROSS SOUTHWEST NEW HAMPSHIRE AND WESTERN MASSACHUSETTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1058 AM EDT FRI JUL 21 2006 CTZ002>004-MAZ002>019-026-NHZ011-012-015-RIZ001>006-212200- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI- BRISTOL RI-WASHINGTON RI- INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION... VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD... ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE... GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON... SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD... CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH... AYER...JAFFREY...KEENE...MANCHESTER...NASHUA...PETERBOROUGH... WEARE...FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH... WARWICK...BRISTOL...NARRAGANSETT...WESTERLY 1058 AM EDT FRI JUL 21 2006 ...ISOLATED SEVERE THUNDERSTORMS APPEAR LIKELY THIS AFTERNOON AND EARLY EVENING... PARTLY SUNNY SKIES WILL ALLOW TEMPERATURES TO RISE WELL INTO THE 80S THIS AFTERNOON. IN ADDITION...DEWPOINTS ARE EXPECTED TO RISE OVER 70 WHICH WILL RESULT IN AN UNSTABLE ATMOSPHERE. A COOL FRONT WILL APPROACH THE REGION THIS AFTERNOON. THIS SHOULD TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS WILL PROBABLY BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING STRAIGHT LINE WIND GUSTS. A FEW REPORTS OF SMALL HAIL WILL ALSO BE POSSIBLE. IN ADDITION...ANY THUNDERSTORM THAT DEVELOPS MAY PRODUCE LOCALIZED TORRENTIAL RAINFALL WHICH COULD LEAD TO SOME ISOLATED AREAS OF POOR DRAINAGE STREET FLOODING. THESE THUNDERSTORMS ARE ALSO EXPECTED TO CONTAIN DANGEROUS CLOUD TO GROUND LIGHTNING. SPOTTER ACTIVATION MAY BE NEEDED AFTER 1230 PM THIS AFTERNOON FOR A ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. FRANK
The Boston radar (KBOX), 63 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
10 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521450, 5521438, 5521439, 5521440, 5521441, 5521442, 5521443, 5521444, 5521445, 5521446, 5521447, 5521448, 5521449.